Texas, 2022

Wildfire in Texas, April 7 to 9, 2022

April 7 to 9, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 7, 5:44 PM CST, 13 minutes earlier.

Area forecast discussion, Apr 7, 5:44 PM CST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
644 PM CDT Thu Apr 7 2022

.AVIATION...
For the 00Z TAFs, winds will diminish at the terminal sites early
this evening, then increase some by late Friday morning. However,
wind speeds should be less than observed today. Overall, VFR
conditions are forecast to prevail at KGUY, KDHT, and KAMA through
late Friday afternoon.

02

&&

.PREV DISCUSSION... /Issued 216 PM CDT Thu Apr 7 2022/

SHORT TERM...Tonight through Friday Night...

Northwest flow continues for the rest of today with winds in the 30-
40 mph range, gusting up to 65 mph.  Wind highlights continue to
cover the northern and eastern Panhandles.  Areas to the south and
west will still see breezy conditions, but more in the 20 to 30 mph
range.  Large scale upper level trof will continue to spin over the
Great Lakes region, and that is what continues to drive the
northwest flow today and again tomorrow.  The main difference for
tomorrow is that we will be in a transition tomorrow.  Strong jet
aloft will be displaced further east and gradients will relax a bit,
especially in the west.  Winds on Friday will be out of the
northwest, but more in the 15-25 mph range and the stronger winds
will be to the east.  By evening the winds should start to come back
around to the west and then become light and variable as zonal flow
starts to transition over the Panhandles.  H500 heights will
gradually rise as the system exits east, and thus high temperatures
should be more in the upper 60s to lower 70s.  With the lighter
winds tonight, there will be a much better chance for a decent
freeze across the northwest, but the areas to the southeast should
be still in the mid 30s.

Weber

FIRE WEATHER...Red Flag Warning continues today and A Fire
Weather Watch will be in effect for the eastern Panhandles on
Friday.

Strong northwest winds 25-40 gusting 40-65 mph will be in
play across much of the Panhandles for the rest of today. RH
values will be in the 10 to 15 percent range. This will continue
pose critical Fire Weather conditions across most of the area for
the rest of today. RFTI's expected to be in the 4-6 range for the
northern and eastern Panhandles, with 2-5 in the southwest
Panhandles.

Critical Fire Weather conditions will return again on Friday but it
will be more focused in the eastern Panhandles where the winds will
be in the 20-25 mph range.  Overall the RFTI's on Friday will be in
the 2 to 3 range. So given the fuel dryness, it will be a critical
day, but not as high end as yesterday and today.

Weber

LONG TERM...Saturday through Wednesday night...

Dry and windy, dry and windy, dry and windy...the pattern
continues through the extended with fire weather an ongoing
concern for the combined Panhandles. RH values are progged to be
well below 15 percent Saturday through Wednesday. This is despite
the influence of a frontal boundaries possibly in and out of the
combined Panhandles Sunday through Wednesday.

Saturday, southwest winds return to the area as a de-amplifying
ridge sits over the Great Plains with the first of two H5
troughs digs into the northern Inner Mountain West. The upper
level jet associated with this system will create cross barrier
flow inducing leeside pressure falls. This will lead to breezy 20
mph winds on Saturday and also a building of a LLTR over the
Southern Great Plains through the weekend into early next week.
H85 temperatures around 25 degrees C will be over much of West
Texas into the combined Panhandles and eastern NM Saturday
afternoon. These warm H85 temperatures and southwest winds will
result in afternoon temperatures well above normal in the 80s. Of
course these warm daytime temperatures along with surface
troughing will bring about RH values as low as 8 percent.

Sunday night, the center of the leeside low will dip south from
SE WY down into eastern CO and across into western KS resulting in
a cold front approaching the OK Panhandle. By Sunday afternoon
the frontal boundary is progged to bring northeasterly to
easterly winds into the northeastern half of the combined
Panhandles. There are slight differences to model solutions on
the exact point it stalls and then retreats to the north in late
afternoon. This could overall impact the exact high temperature in
the northeastern Panhandles Sunday by a few degrees. Overall
though, it is looking to be less likely to impact the overall
high temperatures. However, this may bring up the RH values in the
northeast creating more elevated fire weather conditions instead
of critical fire weather conditions.

H5 flow will become mostly zonal as the first trough moves east by
Monday afternoon. The second and more robust H5 trough (still
associated with the same H2 Low sitting over Alberta) will be
moving south over CA into the Desert Southwest Monday into
Tuesday. This trough will have a stronger H5 jet upwards of 80 to
90 kts. Guidance is not in very good agreement on the progression
of this trough, but could possibly bring some much stronger winds
aloft to the combined Panhandles late Tuesday afternoon. The LLTR
is progged to rebuild after the first surface front retreats over
the area Monday into Tuesday with temperatures continuing into
the 80s. If the timing works out this H5 trough and its associated
jet could lead to a bad fire weather day across portions of the
Southern Great Plains sometime over Monday into Wednesday.

The next leeside low on Monday is looking to create a much
steeper pressure gradient leading to 25 to 30 mph winds on Monday
and Tuesday, as opposed to the 20 mph winds over the weekend. The
surface low that develops Monday is not looking to really move
south over the combined Panhandles until Tuesday night with much
cooler temperatures behind the front for Wednesday afternoon.
Even with the cooler temperatures on Wed, much lower Td's will
lead to a continual low Min RH values in the afternoon near 10
percent.

Overall though, there are still some questions on how the first
front Sunday into Monday will impact overall conditions as model
guidance diverges. Uncertainty is still present on how Monday
through Wednesday will play out, in terms of winds and
temperatures based on the progression of the upper level system
as well as frontal progressions. Critical fire weather conditions
are a given (especially for the southwestern FA). However, one of
these three days (Mon-Wed) could see a very impactful fire weather
day if the timing of a stacked jet and frontal boundaries can
line up right over the combined Oklahoma and Texas Panhandles.
Even if the Panhandles do not see an outbreak type wildfire day,
somewhere in the Southern Great Plains is potentially going to see
one.

Hoffeditz

Fire Weather...Saturday through Wednesday...

Overall Saturday through Wednesday, critical fire weather
conditions will be possible for portions of, if not all of the
combined Panhandles. Over the weekend, winds will be more gradient
driven leading to general critical fire weather conditions. During
the weekend RH values will continue in the 8-14 percent range and
continue to be this low into next week. Will be watching Monday
through Wednesday more closely though, as the possibility of
windy conditions, brought on by a stacked jet this time, to
possibly bring some extreme fire weather conditions to portions of
the Southern Great Plains. Model guidance still does not have a
good consensus for Monday through Wednesday. However, Tuesday is
looking to potentially be a wildfire outbreak day for the combined
Panhandles.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 7 PM CDT this evening for the following
     zones: Hansford...Hemphill...Lipscomb...Ochiltree...
     Roberts...Wheeler.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...
     Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

     Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Donley...Gray...Hansford...Hemphill...
     Hutchinson...Lipscomb...Ochiltree...Roberts...Wheeler.

     Wind Advisory until 7 PM CDT this evening for the following
     zones: Collingsworth...Gray...Hutchinson...Moore...Sherman.

OK...High Wind Warning until 7 PM CDT this evening for the following
     zones: Beaver...Texas.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Beaver...Texas.

     Wind Advisory until 7 PM CDT this evening for the following
     zones: Cimarron.

&&
Hazardous weather outlook, Apr 7, 1:25 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
225 PM CDT Thu Apr 7 2022

OKZ001>003-TXZ001>020-317-080830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
225 PM CDT Thu Apr 7 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to critical fire weather conditions are expected to
continue this afternoon across the Texas and Oklahoma Panhandles.
A Red Flag Warning is in effect until 7 PM for all but the far
southwest Texas Panhandle where elevated conditions are expected.

Strong northwest winds are expected to continue through the
afternoon into early evening, especially across the eastern and
north central combined Texas and Oklahoma Panhandles where a High
Wind Warning is in effect through to 7 PM. A Wind Advisory is in
effect for areas adjacent to the warning including all but the far
western and south central Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to critical fire weather conditions will be possible
Friday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today through
Wednesday.

In the hours before

Local storm report, Apr 7, 1:07 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
207 PM CDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND GST 2 ENE GOODWELL          36.60N 101.60W
04/07/2022  M62 MPH          TEXAS              OK   MESONET

            MESONET STATION GOOD GOODWELL.

&&

TLH
Local storm report, Apr 7, 1:11 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
211 PM CDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     NON-TSTM WND GST 1 WSW GUYMON            36.68N 101.50W
04/07/2022  M64 MPH          TEXAS              OK   ASOS

            ASOS STATION KGUY GUYMON (ASOS).

&&

TLH
Local storm report, Apr 7, 1:57 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     NON-TSTM WND GST 3 N BORGER              35.70N 101.40W
04/07/2022  M59 MPH          HUTCHINSON         TX   ASOS

            ASOS STATION KBGD BORGER (ASOS).

&&

TLH
Local storm report, Apr 7, 2:07 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     NON-TSTM WND GST 6 ESE LORA              35.71N 100.46W
04/07/2022  M59 MPH          HEMPHILL           TX   MESONET

            MIAMI 10 E MESONET.

&&

TLH
Local storm report, Apr 7, 3:21 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
421 PM CDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     NON-TSTM WND GST FOLLETT                 36.43N 100.14W
04/07/2022  M59 MPH          LIPSCOMB           TX   OTHER FEDERAL

            MEASUREMENT TAKEN AT 30 FEET FROM EARTH
            NETWORKS PANTEX ANEMOMETER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
April 7, 5:57 PM CST to April 9, 11:11 PM CST
Where
Wheeler forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

The Britt fire was caused by downed power lines. The fire started just north of Kelton by the crossroad of Highway 152 and FM592. The fire did cross Hwy 152 into Oklahoma. Rural residents in Kelton were asked to evacuate as a precaution. The fire burned an estimated 8,152 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024828.